Iowa, 2019

Hail and Damaging Wind in Iowa, July 2, 2019

July 2, 2019 · NWS OAX · 4 events in 2 counties and zones

Strong thunderstorms developed during the afternoon hours along a stalled frontal boundary in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong thunderstorms developed during the afternoon hours along a stalled frontal boundary in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 2:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 2, 2:12 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
312 PM CDT Tue Jul 2 2019

.SHORT TERM...(Tonight through Friday)
Issued at 310 PM CDT Tue Jul 2 2019

Surface frontal boundary remains stalled in the area today, from
south of Columbus, to north of Omaha and and Harlan. Isolated
thunderstorms have bubbled up along the boundary through the day,
with the latest attempt between Columbus and Wahoo a little more
vigorous with daytime heating. Nevertheless, while there is
extreme instability, with up to 3500-4000 J/kg of surface based
cape, wind shear is quite light, only 10 or 15 knots. SPC earlier
in the day removed our area from the Marginal Risk, and maintained
that with the 20z update. Various CAM solutions suggest scattered
storms will continue to bubble along along the frontal corridor
this evening, with likely not much if anything across our far
northern and southern forecast area fringes. The HRRR model
suggests that storms diminish by 11pm-midnight, but other models
suggest that scattered storm chances continue along the boundary
overnight, which is the preferred solution.

Not much changes on Wednesday. The aforementioned boundary
essentially washes out, but there will likely be another very
subtle upper wave moving through the mid Missouri valley,
resulting in scattered thunderstorm chances. Highs Wednesday in
the upper 80s to near 90s.

Even though the original boundary washes out, the models seem to
want to focus convection again Wednesday night along and just
north of I80, where the highest Pops will be placed. This is also
likely the nose of the developing low level jet, although to be
honest, confidence is somewhat low since other models may try to
focus the low level jet just a little farther south.

The overnight convection could set up a new boundary across the
region on Independence Day, as depicted by the Nam, or not, as
depicted by the GFS. Either way, it will be another typical
summertime day, highs in the upper 80s to lower 90s, with a 20-30%
chance of thunderstorms.

A wetter pattern continues Thursday night and Friday with no
substantial change to the overall pattern. Typical summer weather
with at least a chance of storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 310 PM CDT Tue Jul 2 2019

The extended period will have the same overall pattern, with a
daily chance for rain. It should be slightly cooler for the
weekend, highs in the lower to mid 80s, but back to 85 to 90 for
Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Jul 2 2019

The primary concern in the TAF period today will be scattered
showers and thunderstorms, especially in the vicinity of KOFK and
KOMA. A band of showers and storms has already begun to develop
and may miss KOFK just to the south. Chances there are best
between 20Z Tuesday and 01Z Wednesday at KOFK. Stronger storms
are possible as the line moves south and east. They may affect
KOMA between 21Z Tuesday and 00Z Wednesday.

No LLWS is anticipated and ceilings will remain high.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 2, 10:20 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1120 AM CDT Tue Jul 2 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1120 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms today. Main threats
would be damaging winds and hail.

Flooding continues on the Missouri River from near Plattsmouth
downstream to past Rulo, and along the Missouri River above Lewis
and Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Off and on thunderstorm chances will continue across the area
Wednesday through Monday. Uncertainty is to high to determine any
periods with a severe risk at this time.

Flooding should continue on the Missouri River from around
Plattsmouth downstream to past Rulo, and along the Missouri River
above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

In the hours before

Special weather statement, Jul 2, 2:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
331 PM CDT Tue Jul 2 2019

NEZ050-051-022100-
Saunders NE-Butler NE-
331 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUTLER AND
NORTHWESTERN SAUNDERS COUNTIES UNTIL 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prague, or 26 miles east of Columbus, moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prague, Morse Bluff, Bruno and Abie.

LAT...LON 4134 9702 4144 9674 4143 9673 4128 9666
      4123 9698
TIME...MOT...LOC 2030Z 256DEG 6KT 4132 9686

KG
Special weather statement, Jul 2, 2:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
349 PM CDT Tue Jul 2 2019

IAZ056-022115-
Shelby IA-
349 PM CDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harlan, or 20 miles west of Audubon, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harlan, Irwin and Kirkman.

LAT...LON 4160 9528 4167 9541 4187 9522 4186 9511
      4186 9509 4175 9509
TIME...MOT...LOC 2049Z 219DEG 7KT 4168 9531

KG

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 2, 3:15 PM CST
Where
Harrison County, 3.4 mi ENE of Euclid
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -95.790

Corn was flattened and hail up to 1.25 was reported.

Hail, Pottawattamie

When
July 2, 3:27 PM CST
Where
Pottawattamie County, 1.38 mi N of Honey Creek
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -95.870

Heavy Rain, Pottawattamie

When
July 2, 4:10 PM CST
Where
Pottawattamie County, 1.38 mi N of Honey Creek
Reported by
Trained Spotter
Coordinates
41.450, -95.870

A spotter reported 3 inches of rain.

Heavy Rain, Harrison

When
July 2, 6:09 PM CST
Where
Harrison County, 3.31 mi NW of Beebeetown
Reported by
Trained Spotter
Coordinates
41.550, -95.780

Spotters reported up to 2.5 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848325, 848326, 848327, 848329.